Alert archive / New Mexico / Flash Flood Watches in 2012

Flash Flood Watch 6, NWS Albuquerque, NM

July 26, 2012

NWS Albuquerque, NM issued this flash flood watch at Jul 26, 2012, 2:30 PM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jul 26, 2012, 2:30 PM MDT (20:30 UTC)
Expired
Jul 26, 2012, 10:01 PM MDT
In force
8 hr
Issued by
NWS Albuquerque, NM
Flood severity
None

The text

As transmitted, in the capitals the NWS used until 2016.

863 
WGUS65 KABQ 262030
FFAABQ

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
230 PM MDT THU JUL 26 2012

NMZ504-506>508-511-518>522-270500-
/O.NEW.KABQ.FF.A.0006.120726T2030Z-120727T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NORTHWEST HIGHLANDS-WEST CENTRAL MOUNTAINS-WEST CENTRAL HIGHLANDS-
SOUTHWEST MOUNTAINS-JEMEZ MOUNTAINS-SANTA FE METRO AREA-
ALBUQUERQUE METRO AREA-LOWER RIO GRANDE VALLEY-
SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
230 PM MDT THU JUL 26 2012

...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF NORTH AND CENTRAL NEW MEXICO...
   INCLUDING THE FOLLOWING AREAS...ALBUQUERQUE METRO AREA... 
  ESTANCIA VALLEY...JEMEZ MOUNTAINS...LOWER RIO GRANDE VALLEY... 
  NORTHWEST HIGHLANDS...SANDIA/MANZANO MOUNTAINS...SANTA FE METRO 
  AREA...SOUTHWEST MOUNTAINS...WEST CENTRAL HIGHLANDS AND WEST 
  CENTRAL MOUNTAINS. 

* UNTIL 11 PM MDT THIS EVENING

* DEEP MOISTURE OVER CENTRAL MOISTURE COMBINED WITH AN UPPER LEVEL
  DISTURBANCE AND WEAK STEERING FLOW WILL ENHANCE THE POTENTIAL
  FOR FLASH FLOODING THROUGH THIS EVENING. TORRENTIAL RAINFALL
  WITH RAINFALL RATES UP TO 2 INCHES PER HOUR ARE POSSIBLE WITH
  THESE THUNDERSTORMS.

* LOCALIZED FLASH FLOODING OF ARROYOS...LOW WATER CROSSINGS...AND
  URBAN DRAINAGE AREAS IS POSSIBLE FROM HEAVY RAINFALL. RECENTLY
  BURNED AREAS FROM WILDFIRES WILL BE ESPECIALLY SUSCEPTIBLE TO
  FLASH FLOODING...INCLUDING THE LAS CONCHAS...WHITEWATER BALDY...
  MILLER...AND NEW MEXICO WALLOW FIRES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO
FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.
MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH
FLOOD WARNINGS BE ISSUED.

&&

$$
1 follow-up statement
632 
WGUS65 KABQ 270401
FFAABQ

FLOOD WATCH
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1001 PM MDT THU JUL 26 2012

NMZ504-506>508-511-518>522-270515-
/O.CAN.KABQ.FF.A.0006.000000T0000Z-120727T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NORTHWEST HIGHLANDS-WEST CENTRAL MOUNTAINS-WEST CENTRAL HIGHLANDS-
SOUTHWEST MOUNTAINS-JEMEZ MOUNTAINS-SANTA FE METRO AREA-
ALBUQUERQUE METRO AREA-LOWER RIO GRANDE VALLEY-
SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
1001 PM MDT THU JUL 26 2012

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF NORTH AND CENTRAL NEW
MEXICO HAS BEEN CANCELLED. LIGHT TO MODERATE RAIN WILL CONTINUE
ACROSS PORTIONS OF CENTRAL AND WESTERN NEW MEXICO THROUGH THE
OVERNIGHT HOURS. HOWEVER...THE POTENTIAL FOR HEAVY RAIN WITH
EXCESSIVE RAINFALL RATES HAS DIMINISHED. THEREFORE...THE FLASH
FLOOD WATCH HAS BEEN CANCELLED.

$$

34

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood watch went out at Jul 26, 11:51 AM MDT, 2 hours 39 minutes earlier.

Area forecast discussion, Jul 26, 11:51 AM MDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1151 AM MDT THU JUL 26 2012

.AVIATION...
18Z TAF CYCLE
ANOTHER ACTIVE TS/SH DAY EXPECTED ACROSS PORTIONS OF CWFA. TEMPO
WITH VRB GUSTY WIND AND MID LEVEL BASED CIGS PLACED IN SAF AND LVS
TERMINAL SITES. USING VCTS/VCSH IN A 2 TO 3 HOUR TIME FRAME TO
INDICATE BEST POTENTIAL OF AFFECTS AT GUP AND ABQ. MODELS VERY
BULLISH ON A BAND DVLPING OVER SANDIA/MANZANOS AND TRACKING
TOWARDS THE WEST/SOUTHWEST BUT CU FIELD LOOKS A LITTLE RAGGED AT
THIS TIME. AS HEATING CONTINUES...SUSPECT WE WILL GET MORE
DEFINITION AND THEN WOULD PROBABLY NEED TO UPDATE ABQ TERMINAL
FORECAST. EAST WIND WILL ALSO AFFECT ABQ THIS EVENING AND
OVERNIGHT AND STRENGTH WILL BE DEPENDENT ON WHAT DEVELOPS TO THE
EAST. WENT WITH A MODERATE WIND FLOW AT THIS TIME. THINKING TCC
HAS LEAST POTENTIAL FOR STORM IMPACTS. FMN AND ROW ON THE EDGE AS
WELL BUT USING VCSH AT THIS TIME FOR THOSE SITES. BASED ON
MOISTURE IN THE ATMOSPHERE CENTRAL SITES COULD VERY WELL SEE
LOCALIZED AND SHORT DURATION SIGNIFICANT CIG/VIS REDUCTIONS DUE TO
HEAVY RAIN.

50

&&

.PREV DISCUSSION...343 AM MDT THU JUL 26 2012...
LINE OF LIGHT SHOWERS OUTLINING THE CENTRAL MOUNTAIN CHAIN ON
RADAR EARLY THIS MORNING AS THE FLOW AT LOW AND MID LEVELS OF THE
ATMOSPHERE BECOMES EAST-NORTHEASTERLY. UPPER LEVEL HIGH PRESSURE
CENTERED OVER NORTHEAST ARIZONA THIS MORNING EXPECTED TO SLIDE
NORTHEASTWARD THROUGH THE DAY...CHANGING THE STEERING FLOW TO
LIGHT EASTERLY. AS IS TYPICAL...ATTEMPTING TO FORECAST WHEN
CONVECTION WILL FIRE GIVEN THE AMOUNT OF CURRENT CLOUD COVER SUCH
A CHALLENGE BUT CURRENT THINKING IS THAT THINGS WILL DEVELOP
RELATIVELY EARLY...DURING THE LATE MORNING HOURS OVER THE HIGHER
TERRAIN AND AND SLOWLY PUSH WESTWARD AROUND MIDDAY.

BACK DOOR FRONTAL BOUNDARY TOUGH TO DECIPHER OVER NM WITH CURRENT SHOWER
AND THUNDERSTORM OUTFLOWS BUT MODELS CONTINUE TO INSIST ON A
SYNOPTIC SCALE STRENGTHENING EAST TO WEST PRESSURE GRADIENT
THROUGH THE DAY. ELY STEERING FLOW WILL BRING HIGHER SHOWER AND
THUNDERSTORMS CHANCES TO THE WESTERN FOOTHILLS AND VALLEYS OF THE
SANDIA...MANZANO AND SANGRE DE CRISTO MTNS TODAY. PRECIPITABLE WATER
AMOUNTS OF AROUND 1.25 INCHES WILL SPELL AN ELEVATED THREAT FOR
FLASH FLOODING WHEN COMBINED WITH THE WEAK STORM STEERING LEVEL FLOW.
CONTINUED EARLIER TREND OF RAISING POPS OVER THE CENTRAL VALLEYS
BUT HELD OFF ON FLASH FLOOD WATCH FOR NOW GIVEN THE LACK OF ANY
REGIONAL OR LARGE SCALE FORCING MECHANISM.

LATEST MODEL GUIDANCE SUGGESTING THAT FRIDAY WILL BE VERY SIMILAR
TO TODAY...LESS OF A FOCUS ON JUST CENTRAL AND WRN AREAS. THE MAIN
CHANGE ON FRIDAY WILL BE THE FASTER STEERING LEVEL FLOW...PUSHING
STORMS W-NWWD AT AROUND 15KTS...LIMITING FLASH FLOODING POTENTIAL
SOMEWHAT.

FOCUS SHIFTS TO CENTRAL AND WESTERN NM THROUGH THE WEEKEND AS A
MORE CLASSIC TYPE MONSOONAL UPPER LEVEL FLOW SETS UP. THIS IS THE
TYPE OF FLOW PATTERN WHERE THE GILA AND THE WHITEWATER BALDY BURN
SCAR AREA SEE THEIR BEST CHANCES FOR WIDESPREAD HEAVY RAINFALL AS A
DEEP SLY/UPSLOPE FLOW SETS IN. WILL KEEP A CLOSE EYE FLASH FLOOD
WATCH POTENTIAL FOR THIS AREA OVER THE WEEKEND.

33

.FIRE WEATHER...
ANOTHER ROUND OF STORMS DEVELOPED WEDNESDAY AND BROUGHT WETTING
RAINS TO THE NORTHERN...SOUTHWEST AND SOUTHCENTRAL MOUNTAINS.
HOWEVER...RAINFALL AMOUNTS WERE LESS THAN TUESDAY'S. TODAY'S CROP
WILL FAVOR THE SAME AREAS...EXCEPT WITH BETTER COVERAGE ALONG THE
SANGRES AND SANDIAS/MANZANOS AS A WEAK BACKDOOR COLD FRONT PROVIDES
UPSLOPE FLOW. TODAY'S HIGHS WILL GENERALLY BE LESS THAN
YESTERDAY'S...ESPECIALLY ACROSS THE NORTHEAST QUARTER WHERE THE
AFFECTS OF THE BACKDOOR COLD FRONT WILL BE MOST PRONOUNCED. MINIMUM
RELATIVE HUMIDITIES WILL TREND UP TODAY AS WELL.

THE LATEST MODEL SOLUTIONS ARE VERY SIMILAR TO THE PREVIOUS FORECAST
CYCLE IN SHOWING THE BACKDOOR COLD FRONT PUSHING THROUGH THE CENTRAL
MOUNTAIN CHAIN THURSDAY NIGHT INTO FRIDAY AND SPREADING LOW LAYER
MOISTURE INTO WESTERN NEW MEXICO. AT THE SAME TIME...THE UPPER HIGH
WILL CONTINUE MAKING AN EASTWARD JOURNEY TO OVER TX/OK BY 60HRS.
THIS SHIFT WILL ALLOW A DECENT MOISTURE PLUME TO MATERIALIZE ACROSS
WESTERN NEW MEXICO AND EASTERN ARIZONA OVER THE WEEKEND. AREAS EAST
OF THE CENTRAL MOUNTAIN CHAIN WILL UNDERGO A DRYING/WARMING TREND AS
THE UPPER HIGH EXPANDS FROM OVER TX/OK.

EARLY NEXT WEEK...THE UPPER HIGH IS FORECAST TO SHIFT BACK WEST AND
BECOME CENTERED OVER NEW MEXICO...LEADING TO A WARMING/DRYING TREND
GOING THROUGH THE END OF THE WEEK. DAILY ROUNDS OF THUNDERSTORMS ARE
EXPECTED AS MOISTURE IS RECYCLED...BUT THE TREND WILL BE DOWN EACH
DAY WITH THE ABSENCE OF A MONSOONAL MOISTURE PLUME.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

50
Hazardous weather outlook, Jul 26, 5:30 AM MDT, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
530 AM MDT THU JUL 26 2012

NMZ501>540-271200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
530 AM MDT THU JUL 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
HOWEVER...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WITH LOCALLY
HEAVY RAIN...MOSTLY OCCURRING IN THE AFTERNOON AND EVENING... WILL
BE LIKELY ACROSS NORTHERN AND CENTRAL NEW MEXICO TODAY. THE GREATEST
POTENTIAL FOR LOCALIZED HIGH FLOWS IN...OR EVEN FLASH FLOODING
OF...SMALL STREAMS...ARROYOS AND WASHES STILL SHOULD BE IN THE
VICINITY OF THE WHITEWATER BALDY...LITTLE BEAR AND LOS CONCHAS
BURN SCARS. STRONG GUSTY WINDS...FREQUENT AND DANGEROUS CLOUD TO
GROUND LIGHTNING STRIKES...VERY HEAVY RAIN AND SMALL HAIL WILL BE
POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
HOWEVER...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WITH
LOCALIZED HEAVY RAIN ARE EXPECTED ONCE AGAIN FRIDAY. THE GREATEST
POTENTIAL FOR HIGH FLOWS OR LOCALIZED FLASH FLOODING IN AND BELOW
RECENT FOREST BURN SCARS FROM SCATTERED SHOWERS AND THUNDERSTORMS WILL
SHIFT TO THE WESTERN THIRD OF NEW MEXICO OVER THE WEEKEND. DRIER AIR WILL
BEGIN FILTERING INTO THE REGION EARLY NEXT WEEK...LIMITING
THUNDERSTORM COVERAGE TO MAINLY MOUNTAIN LOCATIONS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

33

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 6:37 PM MDTAreal Flood AdvisoryABQCurry, Roosevelt83 min
Jul 25, 8:26 PM MDTAreal Flood AdvisoryABQLincoln2 hr
Jul 26, 12:57 PM MDTAreal Flood AdvisoryABQRio Arriba, Sandoval108 min
Jul 26, 2:13 PM MDTAreal Flood AdvisoryABQSandoval, Santa Fe2 hr
Jul 26, 2:27 PM MDTFlash Flood WarningABQSanta Fe2 hr
Jul 26, 3:08 PM MDTAreal Flood AdvisoryABQSandoval112 min
Jul 26, 3:25 PM MDTAreal Flood AdvisoryABQRio Arriba2 hr
Jul 26, 3:45 PM MDTAreal Flood AdvisoryABQBernalillo2 hr
Jul 26, 4:17 PM MDTAreal Flood AdvisoryABQRio Arriba118 min
Jul 26, 5:04 PM MDTAreal Flood AdvisoryABQCibola116 min
Jul 26, 5:43 PM MDTAreal Flood AdvisoryABQCibola2 hr

Nearby

Flash Flood Watches in New Mexico, 2012Every flash flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.